Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 9, NWS Great Falls, MT

July 29, 201711 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 29, 2017, 2:46 PM MDT for 11 counties in Montana. It took effect at Jul 30, 2017, 11:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2017, 2:46 PM MDT (20:46 UTC)
In effect from
Jul 30, 2017, 11:00 AM MDT
Expired
Jul 30, 2017, 10:00 PM MDT
In force
11 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Lewis and Clark County, MT, Liberty County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 86 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2875 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS85 KTFX 292046
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
246 PM MDT Sat Jul 29 2017

MTZ112>114-301300-
/O.UPG.KTFX.FW.A.0008.170730T1700Z-170731T0400Z/
/O.NEW.KTFX.FW.W.0009.170730T1700Z-170731T0400Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
246 PM MDT Sat Jul 29 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT SUNDAY...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 11 AM to 10 PM MDT Sunday. the
Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and an increased risk 
  of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112, 113 and 114.

* COUNTIES AFFECTED: 
 In Central Montana, Lewis and Clark.

 In North Central Montana, Blaine, Chouteau, Glacier, Hill 
                            Liberty, Phillips, Pondera, Teton,
                            Toole.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 12 percent.

* TEMPERATURES: In the mid 90s to around 100 across the lower 
  elevations with low to mid 80s across the higher terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ115>118-301300-
/O.CON.KTFX.FW.A.0008.170730T1700Z-170731T0400Z/
Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
246 PM MDT Sat Jul 29 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
  Winds could create erratic fire behavior and an increased risk 
  of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...115...117.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Chouteau.
  In South Central Montana, Golden Valley, Park, Powell
                             Sweet Grass, Wheatland.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 10 to 15 mph with gusts up to 25 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: In the mid 90s to around 100 across the lower
  elevations and low to mid 80s across the higher terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative humidity,
and warm temperatures will create high fire growth potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://weather.gov/greatfalls
4 follow-up statements
982 
WWUS85 KTFX 300900
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
300 AM MDT Sun Jul 30 2017

MTZ116>118-301000-
/O.CAN.KTFX.FW.A.0008.170730T1700Z-170731T0400Z/
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
300 AM MDT Sun Jul 30 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Great Falls has cancelled the Fire
Weather Watch.

Hot temperatures, low RH and breezy conditions will create elevated
fire weather concerns this afternoon through this evening. However,
conditions are expected to remain BELOW critical fire weather
criteria. As a result, the Fire Weather Watch has been cancelled.

$$

MTZ115-302200-
/O.UPG.KTFX.FW.A.0008.170730T1700Z-170731T0400Z/
/O.EXA.KTFX.FW.W.0009.170730T1700Z-170731T0400Z/
Chouteau and Fergus Counties-
300 AM MDT Sun Jul 30 2017

...RED FLAG WARNING IN EFFECT FOR HOT TEMPERATURES, LOW RH AND 
GUSTY WINDS FROM 11 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR
CHOUTEAU COUNTY...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 10 PM MDT
this evening for Chouteau County. the Fire Weather Watch is no 
longer in effect.

* IMPACTS: Low Humidities...Hot Temperatures...and Gusty Winds 
  will create erratic fire behavior and an increased risk of new 
  fire starts in Chouteau County. Fergus County is NOT included in 
  this Red Flag Warning.

* AFFECTED AREA: 
  In North Central Montana, the northwest portion of Fire Weather 
  Zone 115. This includes Chouteau county ONLY. Fergus County is
  NOT included.

* COUNTIES AFFECTED: 
  In North Central Montana, Chouteau.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: In the 90s to around 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112>114-302200-
/O.CON.KTFX.FW.W.0009.170730T1700Z-170731T0400Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
300 AM MDT Sun Jul 30 2017

...RED FLAG WARNING REMAINS IN EFFECT FOR HOT TEMPERATURES, LOW RH
AND GUSTY WINDS FROM 11 AM THIS MORNING TO 10 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Gusty Winds will
  create erratic fire behavior and an increased risk of new fire 
  starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112, 113 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Phillips, Pondera, Teton,
                             Toole.

* WIND: West 10 to 20 mph with gusts up to 35 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: In the mid 90s to around 100 across the lower 
  elevations with low to mid 80s across the higher terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
887 
WWUS85 KTFX 301509
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
909 AM MDT Sun Jul 30 2017

MTZ112>115-302200-
/O.CON.KTFX.FW.W.0009.170730T1700Z-170731T0400Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
909 AM MDT Sun Jul 30 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana,
  Fire Weather Zones 112, 113, 114 and 115.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Teton, Toole.
  Fergus County is not included in this Red Flag Warning.

* WIND: West 10 to 20 mph...with gusts up to 35 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: In the upper 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
605 
WWUS85 KTFX 302013
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
213 PM MDT Sun Jul 30 2017

MTZ112>115-310400-
/O.CON.KTFX.FW.W.0009.000000T0000Z-170731T0400Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
213 PM MDT Sun Jul 30 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and an increased risk 
  of new fire starts. 

* AFFECTED AREA: 
 In North Central Montana, Fire Weather Zones 112, 113, 114 and
 115.

* COUNTIES AFFECTED: 
 In Central Montana, Lewis and Clark.

 In North Central Montana, Blaine, Chouteau, Glacier, Hill 
                  Liberty, Phillips, Pondera, Teton, Toole.

 Fergus County is not included in this Red Flag Warning.

* WIND: West 10 to 20 mph with gusts up to 35 mph.

* HUMIDITY: As low as 8 percent.

* TEMPERATURES: In the mid 90s to around 100 in the lower
  elevation. In the low to mid 80s over the higher terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
048 
WWUS85 KTFX 310350
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
950 PM MDT Sun Jul 30 2017

MTZ112>115-310500-
/O.EXP.KTFX.FW.W.0009.000000T0000Z-170731T0400Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
950 PM MDT Sun Jul 30 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING...

Wind speeds have decreased over much of North Central MT this
evening...thus the Red Flag Warning will be allowed to expire at
10 PM this evening. 

Humidity values will remain low until well after Midnight in many
areas though.

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 29, 11:30 AM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 29, 11:30 AM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1130 AM MDT Sat Jul 29 2017

Updated Aviation Section

.UPDATE...
Made a few minor updates for the PoPs today. Expect showers and a
few thunderstorm to develop over southwest and central Montana
this afternoon. Best chance for seeing any precipitation reach the
ground will be over the southwest Mountains. Locations in the
valleys and plains will likely receive little if any rain from
any elevated showers or thunderstorms that drift off the
mountains. Gusty winds will remain a threat from any showers and
thunderstorms that develop. Langlieb

&&

.SYNOPSIS...

High pressure ridging aloft will persist through this weekend,
resulting in continued hot conditions. Winds will mainly be light,
but become gusty at times in the afternoon and evening hours,
especially on Sunday. Isolated afternoon and evening thunderstorms
are possible, particularly in Southwest Montana.

&&

.DISCUSSION...

&&

.AVIATION...
Updated 1730Z.
High pressure aloft will bring another hot and mostly dry day to
North Central and Southwest Montana. Isolated to scattered
thunderstorms will form this afternoon and evening over southwest
Montana. Any of these storms will have the capability of producing
gusty winds. Most of the storms are expected to remain over the high
terrain. The probability of a TAF site being affected is too low to
mention in the TAF. Langlieb

&&

.PREV DISCUSSION...
/ISSUED 533 AM MDT Sat Jul 29 2017/

Today through Monday...Montana will remain beneath the influence
of high pressure aloft today and tonight for continued warm
temperatures. Monsoon moisture being lifted north-northeast
beneath the upper level ridge will bring another round of clouds
and scattered thunderstorms to Southwest Montana as well as
southern portions of Central Montana this afternoon and evening.
Weak surface pressure gradients and light winds aloft suggest
that surface winds will remain light to breezy today, although
afternoon heating could mix down gusts up to about 20 mph or so.
Also, locally strong winds gusts remain possible with any storms
or showers that develop. Models are in good agreement that a
closed low currently along the coast of Southeast Alaska will move
inland and weaken over the next 24 to 36 hours. As this wave moves
eastward on Sunday it will flatten the upper ridge and help a
leeside surface low to develop in Alberta. Tightening pressure
gradients and increasing mountain top level winds will allow
surface winds to increase Sunday afternoon and evening. The
increased winds, combined with hot and dry conditions over the
plains will lead to near-critical fire weather conditions. Current
Fire Weather Watch remains in place at this time. Model agreement
diverges somewhat by Monday, but it appears that passage of the
upper trough will allow for a push of somewhat cooler air out of
Canada, although dry conditions will likely persist. mpj

Monday Night through Saturday...After good model consistency the
past several days, forecast confidence has decreased for the Monday
night through Wednesday time frame. First of all, the GFS continues
to project strong high pressure ridging aloft and building heat over
the CWA throughout the long term period. However, the 00Z/Sat
Canadian and ECMWF models suggest a potent shortwave trough and
accompanying surface cold front will dive southeastward across the
CWA on Tuesday and be followed by notable cold air advection on
Wednesday as northwesterly flow aloft persists. Then Thursday
through Saturday, all three models agree that the aforementioned
ridge aloft will build over the region as subtle disturbances travel
along the ridge's periphery. At this time, low temperatures are
still expected to be near-normal throughout the period. As for
daytime highs, those may be near-average Tuesday through Wednesday
before warming well into the 90's Thursday through Saturday. A few
afternoon/evening showers and thunderstorms remain possible each
day, especially on Tuesday given the potential cold frontal passage.
Strong wind gusts are possible in/near any shower or storm given the
expectation of limited relative humidity at/near the surface. In
addition, new fire starts from lightning strikes cannot be ruled-
out.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  93  62  97  56 /   0   0  10   0
CTB  90  56  93  52 /   0   0   0   0
HLN  91  62  96  59 /  10  10  10  10
BZN  88  56  91  54 /  20  20  10  10
WEY  78  46  80  44 /  20  20  20  20
DLN  85  56  88  52 /  20  20  10  10
HVR  96  62  99  57 /   0   0   0  10
LWT  89  60  93  58 /  20  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:11 PM MDTSpecial Weather StatementTFXJefferson64 min
Jul 28, 8:02 PM MDTSpecial Weather StatementTFXBroadwater28 min
Jul 28, 10:45 PM MDTSpecial Weather StatementTFXBroadwater30 min

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.